Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 60, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2020, 1:22 AM CDT for Clark County, Wisconsin. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2020, 1:22 AM CDT (06:22 UTC)
- Expired
- Jul 19, 2020, 1:45 AM CDT
- In force
- 23 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Clark County, WI
The radar
The La Crosse radar (KARX), 130 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 1:30 AM CDT | HAIL 1 | 2 S Thorp, WI | RELAYED FROM PICTURE ON SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 9:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
411
WUUS53 KARX 190622
SVRARX
WIC019-190645-
/O.NEW.KARX.SV.W.0060.200719T0622Z-200719T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
122 AM CDT Sun Jul 19 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Clark County in central Wisconsin...
* Until 145 AM CDT.
* At 122 AM CDT, a severe thunderstorm was located near Thorp, or 27
miles northwest of Neillsville, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Thorp around 130 AM CDT.
Owen around 145 AM CDT.
Other locations impacted by this severe thunderstorm include County O
And Sterling Avenue, Eidsvold, Longwood, Reseburg and Withee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4486 9057 4486 9092 4497 9092 4503 9066
4503 9058
TIME...MOT...LOC 0622Z 252DEG 34KT 4490 9087
HAIL...1.00IN
WIND...<50MPH
$$
Rieck2 follow-up statements
863
WWUS53 KARX 190631
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
131 AM CDT Sun Jul 19 2020
WIC019-190645-
/O.CON.KARX.SV.W.0060.000000T0000Z-200719T0645Z/
Clark WI-
131 AM CDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHWESTERN CLARK COUNTY...
At 131 AM CDT, a severe thunderstorm was located near Thorp, or 24
miles southwest of Medford, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Owen around 145 AM CDT.
Other locations impacted by this severe thunderstorm include County O
And Sterling Avenue, Eidsvold, Longwood, Reseburg and Withee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4486 9057 4486 9088 4498 9088 4503 9066
4503 9058
TIME...MOT...LOC 0631Z 252DEG 34KT 4493 9075
HAIL...1.00IN
WIND...<50MPH
$$
Rieck659
WWUS53 KARX 190643
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
143 AM CDT Sun Jul 19 2020
WIC019-190653-
/O.EXP.KARX.SV.W.0060.000000T0000Z-200719T0645Z/
Clark WI-
143 AM CDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK COUNTY WILL
EXPIRE AT 145 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Wisconsin.
LAT...LON 4486 9057 4486 9088 4498 9088 4503 9066
4503 9058
TIME...MOT...LOC 0643Z 252DEG 34KT 4496 9064
$$
RieckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:45 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 18, 11:45 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1145 PM CDT Sat Jul 18 2020 .SHORT TERM...(Tonight) Issued at 231 PM CDT Sat Jul 18 2020 Morning convection definitely complicated the heat forecast for this afternoon. Widespread debris clouds finally gave way to clearing by late morning, but since then have had pesky cu and stratocu developing in their wake. Even some nuisance cells developed early this afternoon over central WI where capping is weaker. A southerly breeze is leading to efficient moisture advection, pumping a rich pool of mid 70s dewpoints into the area, soupiest generally west of the Mississippi River. A handful of observing sites are reporting dewpoints flirting with 80 at this hour thanks to that maturing corn crop. So while humidity is not lacking, temperatures have been trickier to pin down this afternoon, still mostly in the 80s across the forecast area at this hour. Thinking bulk of the area will still have no problem exceeding 100 degree heat indices by late afternoon to meet advisory criteria, so have left headline untouched. Only somewhat questionable area looks to be central WI where dewpoints still remain in the low 70s. Heading into this evening we'll be closely watching a cold front dropping in from MN and northwest WI. Instability out ahead of the front will be super favorable with MLCAPEs >3500 J/kg across the area. Afternoon heating will gradually erode the stout capping in place as the front approaches, and CAMs show storms erupting along the front by late afternoon over central MN. Question then becomes how this line of convection evolves as the front progresses southeast, and how extensive the line of storms will be as it pushes through our area. The HRRR didn't handle last night's convection very well and seems to be the outlier again this afternoon. So not putting much stock in it wanting to keep bulk of storms north of I-94. Other CAMs show a broad line of storms perhaps with some bowing segments extending through the entire forecast area this evening into early Sunday morning, roughly between 7 PM and 2 AM. Timing will likely need some further refinement once convection initiates and mesoscale influences become more dominant. Severe potential still looks decent given the juicy airmass and fat CAPE sounding profiles. Deep layer shear will be strongest behind the front, but it does look like there may be ample shear in the vicinity of the front as well. Damaging winds will likely be the main threat, especially if storms congeal into bowing segments as depicted by several CAMs. Isolated large hail is also possible. Low level shear will be respectable and hodographs show favorable curvature from 0-1km for perhaps an isolated tornado or two. The rich low level moisture will also support rather low LCLs. Due to the expected progressive nature of this line of storms, not expecting a widespread significant flooding threat. That being said, strong moisture transport out ahead of the front and deep warm cloud depths will definitely support heavy rainfall rates. HREF mean 24 hr QPF ending 19.12Z shows widespread 0.5 to 1" of rainfall across the area with ensemble max QPF of 1 to 2" with locally up to 3 inches. Barring any stalling or training storms (not expected) or super heavy rainfall rates, latest flash flood guidance would suggest the area should have no trouble handling that amount of rain. Convection will shut off from NW to SE behind the front late tonight, but the overnight still looks rather muggy with temperatures slowly falling only into the mid 60s to mid 70s. .LONG TERM...(Sunday through Saturday) Issued at 231 PM CDT Sat Jul 18 2020 Near normal temperatures and lower dewpoints return on Sunday behind a cold front that will move through the are overnight tonight. Expect high temperatures to range from the upper 70s to middle 80s over the next few days, with much more comfortable dewpoints. Surface high pressure builds in from the west going into the beginning of the new week, keeping things mostly dry. Shower and storm chances return Monday night into Tuesday as a shortwave trough drops south from the Dakotas. Upper ridging builds in across the region by the middle to end of the new week, allowing temperatures to gradually climb by next weekend. Additional chances for showers and storms will be possible by the end of the new week as a shortwave trough or two move through the large scale flow aloft. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1045 PM CDT Sat Jul 18 2020 Line of storms along a cold front running from northern WI into western parts of the state. Meso models doing a bit better capturing the convection, suggesting further expansion southward along the eastward moving front (although not as widespread as to the north). Storms no longer looking like a "sure thing" for both TAF sites. Cigs: MVFR potential with any storm, otherwise VFR bkn cigs into the overnight with generally SKC/SCT conditions through Sunday. WX/vsby: VCTS looking more appropriate for KRST now with expected less coverage. Chances higher for KLSE, but could also be missed. Will hold onto the brief TEMPO for KLSE now, amend if necessary. Winds: South will swing to the northwest with passage of front tonight, roughly in the 06-09z time frame. Strong wind gusts with any storm not looking as likely at this time with stabilizing of the near sfc layer. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Kurz LONG TERM...NMB AVIATION...Rieck
Hazardous weather outlook, Jul 18, 8:01 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 801 PM CDT Sat Jul 18 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 801 PM CDT Sat Jul 18 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms tonight. A few could be severe with the higher risk across Wisconsin. Large hail, strong winds and locally heavy rain are all possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday On and off storm chances will continue into next week. At this time, it's too early to determine if organized severe weather will occur. .SPOTTER INFORMATION STATEMENT... Local spotter groups could be needed tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, Jul 19, 12:25 AM CDT, 57 minutes before
Special Weather Statement National Weather Service La Crosse WI 1225 AM CDT Sun Jul 19 2020 WIZ017-029-190645- Taylor-Clark- Including the cities of Medford and Neillsville 1225 AM CDT Sun Jul 19 2020 ...Strong Storms Across Parts Of North-Central Wisconsin... Thunderstorms will roll eastward across portions of north- central Wisconsin through 2 am. The stronger storms will be capable of wind gusts up to 40 mph, dime size hail and locally heavy downpours. Take shelter when storms approach your location. Rieck
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 12:36 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 40 min |
| Jul 19, 2:11 AM CDT | Severe Thunderstorm Warning | ARX | Jackson | 34 min |
| Jul 19, 2:19 AM CDT | Severe Thunderstorm Warning | ARX | Jackson | 26 min |
| Jul 19, 3:15 AM CDT | Special Weather Statement | ARX | Adams | 60 min |
| Jul 19, 3:23 AM CDT | Severe Thunderstorm Warning | ARX | Adams | 37 min |
| Jul 19, 3:38 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 37 min |
| Jul 19, 4:13 AM CDT | Severe Thunderstorm Warning | ARX | Adams | 17 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.